Arkansas, 2022Tornado and Damaging Winds in Arkansas, February 22, 2022
February 22, 2022 · NWS MEG · 5 events in 4 counties and zones
An unseasonably warm and moist airmass pushed into the Mid-South by early morning on February 22, 2022. A line of strong to severe thunderstorms developed ahead of an approaching cold front producing damaging winds across eastern Arkansas and northwest Tennessee.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably warm and moist airmass pushed into the Mid-South by early morning on February 22, 2022. A line of strong to severe thunderstorms developed ahead of an approaching cold front producing damaging winds across eastern Arkansas and northwest Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 21, 11:30 PM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Feb 21, 11:30 PM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1130 PM CST Mon Feb 21 2022
.UPDATE...
Updated for the 06Z Aviation Discussion
&&
.PREV DISCUSSION... /issued 858 PM CST Mon Feb 21 2022/
UPDATE...
Current forecast is on track for the rest of the evening. Made
some minor adjustments to the temp curve and POPs. Right now it is
a fairly quiet night across the Mid South. We will start to see
more convection in the early morning hours across Arkansas. We
should remain fairly dry overnight. Rain will move into the region
Tuesday morning.
PREV DISCUSSION... /issued 530 PM CST Mon Feb 21 2022/
DISCUSSION... An active weather week ahead, even by Midsouth
standards. In a nutshell, a potential severe storm event on
Tuesday, freezing rain and sleet north and northeast of Jonesboro
Wednesday night into Thursday, and a third storm system passing
through Thursday night and Friday, bringing heavy rainfall and a a
quick shot of sleet and snow as it departs. Soils will become
progressively saturated by the end of the week, increasing the
flooding threat.
For the short term, relative quiet, under a low amplitude ridging.
NAM Bufr soundings depict a stout elevated mixed layer (EML) at
Jonesboro this evening, capping CAPE of 1500 J/KG, accompanied by
midlevel lapse rates around 8 C/km. The EML will erode with with
the arrival of a midlevel shortwave lifting into southern MO
overnight, and on to the lower Ohio River valley by midmorning
Tuesday. A surface cold front will drop into the Midsouth Tuesday
afternoon, accompanied by midlevel height falls. NAM Bufr
soundings depict an increasing potential for warm sector surface-
based thunderstorm development, mainly along and south of the I40
corridor Tuesday afternoon and early evening. What convective
inhibition remains will likely be overcome by frontal convergence.
NAM Bufr soundings aside, questions remains as to the amount of
warm sector instability, given the likelihood of broken to
overcast skies. In addition, with the shortwave exited to the Ohio
valley, there will be limited potential for a frontal wave and
associated backing of the warm sector surface wind field. These
mitigating factors may limit the tornado potential on Tuesday.
The cold front will likely stall over central MS Tuesday night,
parallel to WSW flow aloft. Rain will continue into portions of
north MS, while areas north of I40 remain dry under building
midlevel heights through midday Wednesday.
By Wednesday evening, a another shortwave will lift into the
Ozarks, over the post-frontal airmass. Rain will develop under
persistent diffluent flow aloft, focused along and north of a
stationary 925mb frontal surface, oriented along the I40
corridor. Boundary layer temperatures likely prevailing in the
upper 30s Wednesday evening over northeast AR and the MO bootheel
will likely cool to the lower 30s by sunrise Thursday, and likely
below freezing in a few areas. Model guidance is fairly tight on
surface temperatures, save for the Canadian, which drops the
freezing line into the Memphis area Thursday morning. Given the
presence of another upstream shortwave, and the projected weak
surface pressure advection/wind field over southern MO, it does
not appear too similar to the cold air drainage scenario down the
delta that we saw with the the ice and sleet storm earlier this
month. For now, will stick with a model consensus for 2 meter
temperatures, which undercuts the NBM deterministic by a few
degrees. It must me mentioned that we fairly far out in the
forecast and confidence is limited. Too early (5th forecast
period) to issue a Winter Storm Watch at this time. Will continue
to mention in the Hazardous Weather Outlook.
By Thursday evening, light at the end of the tunnel arrives, in
the form of an northern branch trof lifting into the Great
Plains. The trof will pass through the mid-MS River valley
Thursday night, shunting the southern branch moisture east to the
TN Valley by Friday morning. Model soundings suggest a mixture of
sleet and snow will be possible along the back edge of the
departing precip shield.
For headlines, will keep the Flood Watch as is. That said, the
greatest flood threat will arrive in the mid to late part of the
week, when grounds will be saturated.
PWB
&&
.AVIATION...
06Z TAF cycle
Low clouds will remain over the Mid-South for much of the forecast
period. Showers and thunderstorms will move across northern
sections of the region overnight and into Tuesday morning.
Additional showers and thunderstorms will move from northwest to
southeast during the afternoon and early evening hours. Winds will
be mainly from the south at 10 to 20 knots with higher gusts for
most of the forecast period. Winds will start to shift to the
northwest by late Tuesday evening. Low level wind shear during the
overnight hours and into Tuesday morning.
ARS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late Tuesday night for Clay-Craighead-
Crittenden-Cross-Greene-Mississippi-Poinsett-St. Francis.
MO...Flood Watch through late Tuesday night for Dunklin-Pemiscot.
MS...None.
TN...Flood Watch through late Tuesday night for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 21, 2:15 PM CST, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
215 PM CST Mon Feb 21 2022
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-222215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
215 PM CST Mon Feb 21 2022
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There a Slight Risk for severe thunderstorms late tonight over
northeast Arkansas and the Missouri bootheel. The main risks
include damaging winds and flash flooding. Secondary risk include
large hail and brief tornadoes.
Over the remainder of the Midsouth, there is a Marginal Risk for
severe storms, mainly during the late afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a Slight Risk for severe thunderstorms over all the
Midsouth on Tuesday. Primary risks include damaging winds and
flash flooding. Secondary risks include large hail and tornadoes.
The tornado threat will likely be greatest over north Mississippi
and west Tennessee Tuesday afternoon.
Freezing rain and sleet will be possible over northeast Arkansas
and the Missouri bootheel Wednesday evening through Thursday
morning. At this early time, ice accumulations up to 2/10 inch
appear possible, accompanied by minor sleet accumulations.
Locally heavy rainfall will be possible over a good portion of the
Midsouth Thursday evening, followed by light snow and sleet late
Thursday night. No significant accumulations of sleet or snow are
expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed on Tuesday.
PWB
Event by event
3 thunderstorm wind, 1 strong wind, 1 tornado. Local standard time, as filed.
Strong Wind, Cross
- When
- February 22, 4:00 AM CST to 6:00 AM CST
- Where
- Cross forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.296, -90.771 (the zone’s center; the record gives no point)
A tree was knocked down on road near the intersection of Highway 64 and 64B. Semi-truck crashed into the tree.
Thunderstorm Wind, Clay
- When
- February 22, 5:00 AM CST to 5:05 AM CST
- Where
- Clay County, 4 mi NW of Corning
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 36.441, -90.631
Several trees were knocked down on roads and a house.
Thunderstorm Wind, Greene
- When
- February 22, 5:06 AM CST to 5:11 AM CST
- Where
- Greene County, Stanford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.100, -90.670
A large tree was knocked down on the road in Stanford.
Thunderstorm Wind, Greene
- When
- February 22, 5:20 AM CST to 5:25 AM CST
- Where
- Greene County, 0.85 mi WNW of Marmaduke to 0.56 mi NE of Marmaduke
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.187, -90.393
Multiple trees and limbs were knocked down across roads.
Tornado, Craighead
- When
- February 22, 5:24 AM CST to 5:28 AM CST
- Where
- Craighead County, 2.41 mi W of Cary to 0.64 mi NNE of Cary
- Rating
- EF0
- Path length
- 2.81 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.714, -90.742
A weak tornado tracked across open fields west of Bay causing little or no damage.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Arkansas, February 22, 2022$300,000 · 70 kt wind · 13 events
- Damaging Winds in Missouri, February 22, 2022$251,000 · 78 kt wind · 3 events
- Tornado and Flash Flood in Kentucky, February 22, 2022$95,000 · EF0 · 6 events
- Tornado and Flooding in Alabama, February 22 to 23, 2022$62,000 · EF0 · 13 events
- Flooding in New York, February 22 to 24, 2022$50,000 · 3 events
- Extreme Cold in South Dakota, February 22 to 23, 202226 events
- Extreme Cold and Cold in South Dakota, February 22 to 23, 202224 events
- Extreme Cold in North Dakota, February 22 to 24, 202218 events
- Flash Flood and Hail in Mississippi, February 22 to 23, 2022$15,000 · 1.25 in hail · 8 events
- Winter Weather in California, February 22 to 23, 202216 events
- Flash Flood and Flooding in Illinois, February 22, 20220.88 in hail · 16 events
- Damaging Wind in Mississippi, February 22, 2022$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010366, 1010192, 1010194, 1010195, 1010700.